Thunderstorm Wind, Cherokee
- When
- August 18, 12:25 PM CST
- Where
- Cherokee County, 3 mi SW of Eldon
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 35.899, -94.868
Strong thunderstorm wind blew down trees.
Strong to severe thunderstorms developed across eastern Oklahoma during the afternoon of the 18th. The strongest storms produced damaging wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed across eastern Oklahoma during the afternoon of the 18th. The strongest storms produced damaging wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 18, 11:42 AM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 1242 PM CDT MON AUG 18 2014 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM. A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE CWA INTO THE EVENING HOURS. WILL KEEP MENTION OUT OF MOST TAF SITES FOR NOW DUE TO LIMITED COVERAGE. FROM CURRENT RADAR TRENDS...MLC LOOKS TO HAVE A GREATER CHANCE AND WILL ADD VCTS FOR THIS AFTERNOON. OTHERWISE...FEW TO BROKEN HIGH LEVEL CLOUDS SHOULD REMAIN COMMON OVERNIGHT AND TUESDAY WITH SOUTHWESTERLY WINDS. VFR CONDITIONS SHOULD PERSIST THROUGH THE PERIOD. && .PREV DISCUSSION... /ISSUED 1016 AM CDT MON AUG 18 2014/ ..UPDATE... DISCUSSION... A FRONTAL BOUNDARY WAS POSITIONED NEAR THE OKLAHOMA KANSAS BORDER THIS MORNING WITH PARTLY TO MOSTLY CLOUDY SKIES OVER NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. A FEW SHOWERS AND THUNDERSTORMS HAD DEVELOPED NEAR THE FRONT...MOVING SOUTH ACROSS FAR SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA. OVER SOUTHEAST OKLAHOMA INTO WEST CENTRAL ARKANSAS...MOSTLY CLEAR SKIES WERE COMMON. ISOLATED TO SCATTERED RAIN SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE CWA TODAY...WITH ADDITIONAL CHANCES POSSIBLE NEAR THE FRONT OVER NORTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS TONIGHT. MODEL SOUNDINGS INDICATE THAT THE CLOUD COVER THIS AFTERNOON SHOULD TRY TO SCATTER OUT...INCREASING DAYTIME HEATING. THESE CONDITIONS COULD ALLOW FOR A LIMITED POTENTIAL FOR A THUNDERSTORM TO BECOME STRONG TO SEVERE...WITH STRONG WINDS BEING THE MAIN HAZARD. THUS...WILL KEEP THE SLIGHT CHANCE POP GOING FOR TODAY AND ADD MINOR TWEAKS TO SKY AND TEMP GRIDS FOR THIS AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... TUL 74 98 76 98 / 20 10 10 10 FSM 73 97 74 98 / 10 10 0 10 MLC 74 95 74 96 / 10 10 0 0 BVO 71 99 71 99 / 20 20 10 10 FYV 72 93 71 92 / 30 30 10 10 BYV 73 93 74 94 / 30 30 10 10 MKO 72 96 73 96 / 10 10 0 0 MIO 72 96 73 97 / 30 30 10 10 F10 72 96 75 96 / 10 10 0 0 HHW 72 97 73 97 / 10 10 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...99 LONG TERM....99 AVIATION...20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 113 PM CDT MON AUG 18 2014 ARZ001-002-010-011-019-020-029-OKZ049-053>076-190615- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 113 PM CDT MON AUG 18 2014 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. DANGEROUS HEAT. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...ONGOING. DISCUSSION... SCATTERED SHOWERS AND THUNDERSTORMS HAD DEVELOPED OVER PARTS OF EASTERN OKLAHOMA THIS AFTERNOON. THIS ACTIVITY WILL REMAIN POSSIBLE THIS AFTERNOON AND TONIGHT OVER THE REGION. DAYTIME HEATING HAS HELPED TO CREATE AN UNSTABLE ATMOSPHERE. THIS WILL ALLOW FOR THE POTENTIAL FOR ANY THUNDERSTORM DEVELOPMENT TO BECOME STRONG TO SEVERE WITH STRONG WINDS BEING THE MAIN HAZARD. DAYTIME HEATING HAS ALSO CREATED HEAT INDICES OF AROUND 100 DEGREES FOR PARTS OF EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS THIS AFTERNOON. THESE CONDITIONS ARE EXPECTED TO CONTINUE INTO THE EVENING HOURS. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL. WEDNESDAY...NO HAZARDS. THURSDAY AND FRIDAY...DANGEROUS HEAT POTENTIAL. SATURDAY AND SUNDAY...NO HAZARDS. EXTENDED DISCUSSION... THUNDERSTORM CHANCES WILL REMAIN POSSIBLE INTO TUESDAY BEFORE A WEAK FRONTAL BOUNDARY NEAR THE REGION FINALLY LIFTS NORTHEAST. IN THE WAKE OF THE EXITING BOUNDARY...A RIDGE OF HIGH PRESSURE IS FORECAST TO SET UP OVER THE SOUTHERN PLAINS...CONTINUING HOT TEMPERATURES FOR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1132 AM CDT MON AUG 18 2014
OKZ057-062-181700-
CRAIG OK-MAYES OK-
1132 AM CDT MON AUG 18 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL NOON CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
SOUTHERN CRAIG AND NORTHEASTERN MAYES
AT 1132 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF
WHITE OAK...MOVING SOUTH AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...VINITA...BIG CABIN...WHITE OAK...
SPAVINAW...STRANG...ADAIR...PENSACOLA...LANGLEY...SPAVINAW STATE PARK
AND CHEROKEE STATE PARK.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.
LAT...LON 3640 9500 3638 9500 3630 9527 3665 9534
3670 9515
TIME...MOT...LOC 1632Z 340DEG 18KT 3660 9522SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1247 PM CDT MON AUG 18 2014
OKZ063-068-181830-
CHEROKEE OK-DELAWARE OK-
1247 PM CDT MON AUG 18 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING COUNTIES...
IN EAST CENTRAL OKLAHOMA
NORTHEASTERN CHEROKEE
IN NORTHEAST OKLAHOMA
SOUTHWESTERN DELAWARE
AT 1247 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
LEACH...MOVING SOUTH AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...LEACH AND SCRAPER.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 40 MPH.
LAT...LON 3605 9480 3602 9480 3594 9506 3616 9509
3616 9501 3623 9501 3627 9491
TIME...MOT...LOC 1747Z 339DEG 16KT 3617 9500SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
113 PM CDT MON AUG 18 2014
OKZ068-069-181845-
ADAIR OK-CHEROKEE OK-
113 PM CDT MON AUG 18 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 PM CDT
FOR THE FOLLOWING COUNTIES...
IN EAST CENTRAL OKLAHOMA
EASTERN CHEROKEE
IN NORTHEAST OKLAHOMA
WESTERN ADAIR
AT 113 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
TAHLEQUAH...MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...PROCTOR...TAHLEQUAH AND ELDON.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3590 9465 3577 9493 3601 9502 3609 9486
TIME...MOT...LOC 1813Z 329DEG 24KT 3601 9492The Tulsa radar (KINX), 70 km away, was scanning. The volume nearest the first event began at 18:24 UTC.
11 thunderstorm wind, 1 hail. Local standard time, as filed.
Strong thunderstorm wind blew down trees.
Strong thunderstorm wind blew down power lines.
Strong thunderstorm wind blew down large tree limbs and damaged the roofs of several homes.
Strong thunderstorm wind blew down numerous large tree limbs and power lines.
Strong thunderstorm wind blew down power lines.
Strong thunderstorm wind blew down large trees and damaged homes.
Strong thunderstorm wind blew down several trees.
Strong thunderstorm wind snapped large tree limbs and damaged the roofs of homes.
Strong thunderstorm wind blew down a couple trees and snapped numerous large tree limbs. A swing set and play house were also blown over.
The Oklahoma Mesonet station near Wister measured 63 mph thunderstorm wind gusts.
Strong thunderstorm wind blew down trees and power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538756, 538758, 538759, 538760, 538762, 538764, 538765, 538767, 538768, 538769, 538770, 538772.